Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 218, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 16, 2012, 12:22 AM CDT for Cass County, Nebraska; Fremont County, Mills County, Iowa. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2012, 12:22 AM CDT (05:22 UTC)
- Expired
- Aug 16, 2012, 12:45 AM CDT
- In force
- 23 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Fremont County, IA, Mills County, IA, Cass County, NE
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 12:24 AM CDT | HAIL 0.75 | 3 W Pacific Junction, IA | 0.5 TO 0.75 INCH HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1882 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 2071 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
991
WUUS53 KOAX 160522
SVROAX
IAC071-129-NEC025-160545-
/O.NEW.KOAX.SV.W.0218.120816T0522Z-120816T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1222 AM CDT THU AUG 16 2012
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CASS COUNTY IN SOUTHEAST NEBRASKA...
NORTHEASTERN FREMONT COUNTY IN SOUTHWEST IOWA...
SOUTHWESTERN MILLS COUNTY IN SOUTHWEST IOWA...
* UNTIL 1245 AM CDT
* AT 1218 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED
NEAR PLATTSMOUTH...OR 18 MILES SOUTHEAST OF OMAHA...AND MOVING
SOUTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
PLATTSMOUTH...GLENWOOD...MALVERN...PACIFIC JUNCTION...TABOR...
RANDOLPH AND IMOGENE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4068 9539 4094 9593 4106 9590 4108 9587
4112 9586 4098 9538
TIME...MOT...LOC 0518Z 300DEG 34KT 4102 9587
WIND...HAIL <50MPH 1.00IN
$$
FOBERT1 follow-up statement
362
WWUS53 KOAX 160534
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1234 AM CDT THU AUG 16 2012
NEC025-160555-
/O.CAN.KOAX.SV.W.0218.000000T0000Z-120816T0545Z/
CASS NE-
1234 AM CDT THU AUG 16 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASS COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS
MOVED OUT OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN
CANCELLED.
LAT...LON 4068 9539 4091 9581 4104 9582 4110 9578
4098 9539
TIME...MOT...LOC 0533Z 300DEG 34KT 4095 9571
$$
IAC071-129-160545-
/O.CON.KOAX.SV.W.0218.000000T0000Z-120816T0545Z/
MILLS IA-FREMONT IA-
1234 AM CDT THU AUG 16 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM
CDT FOR SOUTHWESTERN MILLS AND NORTHEASTERN FREMONT COUNTIES...
AT 1232 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED
NEAR GLENWOOD...OR 26 MILES SOUTHEAST OF OMAHA...MOVING SOUTHEAST
AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
GLENWOOD...MALVERN...PACIFIC JUNCTION...TABOR...RANDOLPH AND
IMOGENE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY
RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4068 9539 4091 9581 4104 9582 4110 9578
4098 9539
TIME...MOT...LOC 0532Z 300DEG 34KT 4095 9571
WIND...HAIL <50MPH 1.00IN
$$
FOBERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 11:31 PM CDT, 51 minutes earlier.
Area forecast discussion, Aug 15, 11:31 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1131 PM CDT WED AUG 15 2012 .AVIATION... 06Z TAFS FOR KOFK...KOMA AND KLNK. COLD FRONT THROUGH ALL TAF SITES AT 06Z WITH CONVECTION ALONG THE FRONT. VFR CONDITIONS EXPECTED THROUGH THE PERIOD AS HIGH BUILDS INTO THE REGION. GUSTY NORTH WINDS THROUGH ABOUT 18Z. && .PREV DISCUSSION... /ISSUED 615 PM CDT WED AUG 15 2012/ UPDATE... SENT A QUICK UPDATE TO LOWER POPS FOR TONIGHT. DISCUSSION... CDFNT IS CURRENTLY MOVG SEWD THRU NE NEB...BUT THUNDERSTORM CHANCES APPEAR TO BE DECREASING FOR THIS EVNG. ALTHOUGH OBJECTIVE ANALYSIS INDCS THAT THE CAP IS WEAK ACROSS NORTHEAST NEBRASKA...VISIBLE SAT IMAGERY INDCS LITTLE IN THE WAY OF SURFACED-BASED CU ALONG OR BEHIND THE CDFNT INDCG THE SHORT RANGE MODELS MAY BE A LITTLE OVER AGGRESSIVE IN REDUCING THE CAP. THIS COULD BE POSSIBLY THE RESULT OF THICK SMOKE FM THE WRN US FIRES AS TEMPERATURES HAVE BEEN HELD IN CHECK THRU THE AFTN WITH ONLY LOWER TO MID 90S OBSERVED. WE WILL MAINTAIN A LOW CHC POP ALONG THE FNT THIS EVNG AND CONT SOME CHC POPS OVERNIGHT BEHIND THE FNT AS THE LARGE-SCALE FORCING INCREASES AND MAY LEAD TO SOME SHOWERS. UPDATES ALREADY SENT. BOUSTEAD DISCUSSION... PRIMARY FORECAST CONCERN TONIGHT IS POTENTIAL CONVECTION DEVELOPING ALONG A FAIRLY STRONG COLD FRONT THAT WAS LOCATED FROM SOUTHWEST NEBRASKA THROUGH EASTERN SOUTH DAKOTA AT 20Z. A FAIRLY HEALTHY CAP STILL EXISTS ALONG THE FRONT WITH H70 TEMPS RANGING FROM +11 TO +13...AND SURFACE BASED CIN BASED ON MESOANALYSIS FROM 50 TO 150 J/KG. MOST RECENT SATELLITE IMAGERY ALSO SHOWS A DISTINCT LACK OF CUMULUS CLOUDS ALONG THE FRONT WHICH IS CONCERNING...EXCEPT FOR IN NORTHWESTERN KANSAS WHERE TEMPS ARE AROUND 100. THUS...BELIEVE THAT IT WILL STILL TAKE A FEW MORE HOURS FOR CONVECTION TO POSSIBLY DEVELOP...PERHAPS NOT UNTIL 00Z...AND ESPECIALLY IN CENTRAL THROUGH NORTHEAST NEBRASKA WHERE WE'LL FORECAST 50 TO 70 PERCENT CHANCE OF THUNDERSTORMS. IT'S IN THIS AREA THAT MODELS SEEM TO AGREE...BASED ON HRRR/RAP/SREF/NAM SOLUTIONS. BELIEVE THAT ANY REAL PRECIP THREAT WOULD NOT REACH THE I80 CORRIDOR UNTIL POSSIBLY 03-06Z... AND THEN WHATEVER DEVELOPS PUSHING SOUTH AND EAST FROM THERE...SO WILL MAINTAIN 50/60 PERCENT POPS SOUTHEAST HALF OF THE CWFA AFTER 06Z. POPS AND AREAL COVERAGE COULD BE OVERDONE THOUGH IF WE FAIL TO GET SUBSTANTIAL DEVELOPMENT BY 00Z. A SECONDARY UPPER IMPULSE MOVING OUT OF THE NORTHERN ROCKIES SHOULD MOVE INTO THE AREA LATE TONIGHT...AND AT LEAST GIVE US A SMALL CHANCE FOR SHOWERS THAT WOULD LINGER THROUGH EARLY THURSDAY MORNING...BUT ALSO AT THAT TIME...THE INSTABILITY HAS SIGNIFICANTLY OUTRUN THE FRONT BY THEN. AFTER THAT...COOLER AND DRIER AIR OVERSPREADS THE AREA FOR THURSDAY NIGHT AND FRIDAY RESULTING IN CLEARING SKIES AND WINDS DIMINISHING. BOTH THE ECMWF AND GFS INDICATE ANOTHER SUBTLE WAVE AFFECTING THE REGION LATE IN NORTHWEST FLOW BY LATE FRIDAY NIGHT AND THROUGH THE DAY SATURDAY. THERE APPEARS TO BE ENOUGH DYNAMICS AND MOISTURE TO AT LEAST FORECAST A 20 TO 30 PERCENT CHANCE OF MAINLY SHOWERS...WHICH SHOULD EXIT THE AREA BY SATURDAY NIGHT. ANOTHER SUBTLE UPPER WAVE APPEARS BY MID WEEK...BRINGING ANOTHER SMALL CHANCE FOR SHOWERS AND ISOLATED STORMS BY TUESDAY THROUGH WEDNESDAY. DEWALD && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && FOBERT
Hazardous weather outlook, Aug 15, 8:03 PM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 803 PM CDT WED AUG 15 2012 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-161515- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 803 PM CDT WED AUG 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT AS A STRONG COLD FRONT MOVES THROUGH THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR THURSDAY.
In the hours before
Special weather statement, Aug 15, 11:23 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1123 PM CDT WED AUG 15 2012
IAZ069-NEZ045-052-053-160500-
POTTAWATTAMIE IA-DOUGLAS NE-WASHINGTON NE-SARPY NE-
1123 PM CDT WED AUG 15 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POTTAWATTAMIE...
DOUGLAS...SOUTHEASTERN WASHINGTON AND SARPY COUNTIES UNTIL 1200 AM
CDT...
AT 1122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM FORT CALHOUN TO GRETNA...OR ALONG A LINE EXTENDING FROM 10
MILES NORTH OF OMAHA TO 30 MILES NORTHEAST OF LINCOLN...AND MOVING
EAST AT 45 MPH.
HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
OMAHA...COUNCIL BLUFFS...BELLEVUE...PAPILLION...LA VISTA...OFFUTT
AFB...MILLARD...RALSTON...ELKHORN...GRETNA...FORT CALHOUN...CHALCO...
CARTER LAKE...BOYS TOWN AND CRESCENT.
LAT...LON 4116 9584 4116 9588 4112 9586 4108 9589
4109 9634 4112 9631 4113 9632 4115 9631
4120 9633 4146 9606 4144 9565
TIME...MOT...LOC 0422Z 267DEG 38KT 4141 9604 4116 9631
BOUSTEADLocal storm report, Aug 15, 11:28 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1128 PM CDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM HAIL 8 WNW OMAHA 41.31N 96.15W
08/15/2012 E0.75 INCH DOUGLAS NE TRAINED SPOTTER
DIME SIZE HAIL AT 156TH AND MILITARY.
&&
BMAYESLocal storm report, Aug 15, 11:43 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1143 PM CDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 PM HAIL 5 WNW OMAHA 41.29N 96.10W
08/15/2012 E1.00 INCH DOUGLAS NE LAW ENFORCEMENT
72ND AND HWY 36. ALSO WINDS 40-50 MPH.
&&
BMAYESLocal storm report, Aug 15, 11:58 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1158 PM CDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 PM HAIL 2 W OMAHA 41.26N 96.05W
08/15/2012 E0.88 INCH DOUGLAS NE BROADCAST MEDIA
35TH AND FARNAM. HAIL UP TO NICKELS BUT MOST HAIL WAS
SMALLER THAN THAT.
&&
BMAYESLocal storm report, Aug 16, 12:06 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1206 AM CDT THU AUG 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM HAIL OMAHA 41.26N 96.01W
08/15/2012 E0.50 INCH DOUGLAS NE ASOS
REPORTED AT EPPLEY AIRFIELD.
&&
BMAYESLocal storm report, Aug 16, 12:19 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1219 AM CDT THU AUG 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1219 AM HAIL PLATTSMOUTH 41.01N 95.89W
08/16/2012 E1.00 INCH CASS NE TRAINED SPOTTER
&&
BMAYESThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 10:44 PM CDT | Special Weather Statement | OAX | Washington | 46 min |
| Aug 15, 10:50 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 25 min |
| Aug 15, 11:23 PM CDT | Special Weather Statement | OAX | Douglas, Sarpy | 37 min |
| Aug 15, 11:41 PM CDT | Severe Thunderstorm Warning | OAX | Douglas | 34 min |
| Aug 16, 1:29 AM CDT | Special Weather Statement | OAX | Madison, Wayne | 31 min |
| Aug 16, 1:59 AM CDT | Special Weather Statement | OAX | Cuming, Stanton, Thurston | 31 min |
| Aug 16, 12:02 AM CDT | Severe Thunderstorm Warning | OAX | Mills, Pottawattamie | 28 min |
| Aug 16, 12:27 AM CDT | Severe Thunderstorm Warning | OAX | Mills | 33 min |
| Aug 16, 12:44 AM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Page | 31 min |
| Aug 16, 1:30 AM CDT | Severe Thunderstorm Warning | OAX | Monona | 30 min |
| Aug 16, 1:40 AM CDT | Special Weather Statement | OAX | Page | 20 min |
| Aug 16, 1:59 AM CDT | Severe Thunderstorm Warning | OAX | Monona | 16 min |
| Aug 16, 2:15 AM CDT | Special Weather Statement | OAX | Shelby | 30 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.